New Mexico, 2020

Hail in New Mexico, July 11, 2020

July 11, 2020 · NWS ABQ · 1 event in 1 county or zone

A moist back door front entered northeast New Mexico during the early morning hours of July 11, 2020. The combination of strong daytime heating and abundant moisture with northwest flow aloft led to the development of isolated showers and thunderstorms across the northeast plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A moist back door front entered northeast New Mexico during the early morning hours of July 11, 2020. The combination of strong daytime heating and abundant moisture with northwest flow aloft led to the development of isolated showers and thunderstorms across the northeast plains. Several of these storms became strong with gusty winds, hail, heavy rainfall, and frequent lightning. Hail up to the size of quarters was reported with a storm that became severe over eastern San Miguel County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 11, 4:27 PM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 11, 4:27 PM MST, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
527 PM MDT Sat Jul 11 2020

.AVIATION...
00Z TAF CYCLE
A few strong to severe storms are moving east through far
northeastern NM this hour bringing locally heavy rainfall, frequent
lightning, large hail, and erratic gusty winds. KCAO looks to be in
line to be impacted within the next one to two hours, with a small
chance outflow winds will reach KTCC. Meanwhile, these storms are
also kicking back an outflow boundary to KLVS which is expected to
move on to KSAF by 02Z. Models have backed off with the intensity of
this easterly wind shift through the gaps of the central mountain
chain, but will need to monitor its progression to KABQ. More storms
are expected Sunday afternoon mainly through eastern NM.

24

&&

.PREV DISCUSSION...324 PM MDT Sat Jul 11 2020...
.SYNOPSIS...
Record or near-record heat is anticipated again today, with many
locations reaching their hottest temperatures yet. Isolated showers
and thunderstorms are possible, favoring the southwest mountains and
northeast New Mexico. A slight risk of severe thunderstorms exists
for Sunday afternoon in northeast New Mexico, where the primary
hazards will be large hail and damaging wind. Excessive heat
continues through early next week, with some potential of showers and
thunderstorms each afternoon. These conditions become more favorable
through midweek, as the high pressure system ejects eastward,
allowing a more typical monsoon pattern to set up.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Definitely more areal coverage and number of cells this afternoon
compared to Friday, but most of the activity will produce very
localized rain along with gusty winds. Expect another increase in
convection Sunday, when a moisture surface front makes more progress
into eastern NM and a weak short wave crosses the northeast. SPC has
increased the areal coverage of the marginal risk over eastern NM and
added a slight risk area for severe storms over Union, Harding and
eastern Colfax counties. Otherwise, the NAM is the outlier in regards
to temperature guidance for Sunday in eastern NM. It's cooler by
about 6 degrees at Clayton, Clines Corners, Tucumcari, and Clovis and
enough to make a difference between hitting or exceeding the century
mark at Tucumcari and Clovis versus the mid to upper 90s. Not all
that much of a difference but close enough to go ahead and add
Roosevelt county to the heat advisory for Sunday. Roswell will
continue to bake with guidance ranging from 108 to 111. Overnight
lows will be warmer than normal.

LONG TERM...(MONDAY THROUGH SATURDAY)...
High pressure aloft centered over the bootheel of New Mexico is prog
to slowly migrate south, as a broad trough works its way across the
Intermountain West. As the high dips into West Texas, temperatures
aloft will begin to cool across New Mexico and subtropical moisture
will be pulled northward and eastward, creating a more favorable
environment for convection. An axis of amplified theta-e will be
positioned from Catron country to the northern mts, thus focused PoPs
across these regions with anticipation they would spread eastward.
Forecast soundings are depicting increased instability across the
northeast, yet weak effective bulk shear, suggesting that
organization will be troublesome for any storms that develop. That
considered, DCAPE values around 1000-1500 J/kg will increase the
possibility of intense downdraft winds and localized blowing dust.

The high pressure system begins to eject southeastward into TX
Tuesday, bringing some relief to the heat, as well as the possibility
of afternoon bouts of showers and thunderstorms. Winds may
strengthen into the afternoon, as the upper level trough passes to
the north of New Mexico, strengthening the flow over the state
further. By Thursday, the upper high repositions towards ArkLaTex and
the monsoon plume axis shifts over NM. The GFS shows run-to-run
consistency of PWATS surging beyond the daily average. Additionally,
the NAEFS suggests values should remain between 0.5 to 1.0 standard
deviation above normal relative to climatology through the weekend.
There is some concern that the high will retrograde back towards the
Desert Southwest before the weekend is over, however recycling
moisture should help enhance afternoon convective initiation.

99/12

&&

.FIRE WEATHER...
Record heat to continue into Sunday with an unstable airmass while
mid level moisture circulates into western New Mexico and a moist
surface boundary sags into northeast New Mexico. A mix of wet and
dry convection this afternoon and evening over the west and central
mountain chain and into northeast New Mexico is expected. The upper
high will temporarily shift to the east early next week, allowing
for greater coverage of wetting showers and storms with a slight
cooldown in high temperatures. The upper high center may drift back
over the Four Corners region late next week shunting any moisture
from Old Mexico into Arizona but allowing more substantial fronts to
affect eastern New Mexico.

Cell motion this afternoon and evening will be dependent on location
as the upper high is centered over central New Mexico. Cells in the
northeast part of the state will likely move to the southeast, while
cells over southwest and west central New Mexico will generally move
to the northwest.

99

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM MDT this evening for the following zones...
 NMZ201-207-209-217>220-222-225-232>240.

Heat Advisory from 2 PM to 8 PM MDT Sunday for the following
zones... NMZ201-209-219-220-225-236>238.

&&
Hazardous weather outlook, Jul 11, 3:23 AM MST, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
423 AM MDT Sat Jul 11 2020

NMZ201>241-121030-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
423 AM MDT Sat Jul 11 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Widespread record and near record heat will once again impact the
area with the hottest temperatures yet for many locales particularly
central and northern areas. Readings in the upper 90s to near 110
will be common. Extra precautions should be taken to prevent heat-
related illness as the on-going heat wave likely peaks in strength
today.

In addition to the intense heat, isolated late day thunderstorms
capable of localized, strong wind gusts will be found over parts of
Catron and southern Lincoln counties as well as the northeast
highlands from west of Raton to Springer to Wagon Mount eastward
toward Des Moines.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Isolated strong to severe thunderstorms will be possible across
northeast and northern parts of east central New Mexico Sunday
afternoon and evening. Localized, damaging wind gusts and brief bouts
of hail will be the primary threats.

Otherwise, near-record heat will continue for many areas on Sunday
with isolated to scattered showers and thunderstorms expected during
the afternoon and evening. Localized strong, gusty winds with any of
this activity.

Cloud cover and isolated to scattered showers and thunderstorms will
begin to take the edge off the record breaking heat wave beginning
Monday and Tuesday, especially north-central and northeast areas of
the state. Thunderstorms capable of localized strong downburst winds
will be possible, especially central and western areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

41

In the hours before

Special weather statement, Jul 11, 2:22 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
322 PM MDT Sat Jul 11 2020

NMZ228-112145-
Far Northeast Highlands-
322 PM MDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLFAX COUNTY UNTIL
345 PM MDT...

At 322 PM MDT, Doppler radar was tracking a strong thunderstorm near
Springer, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springer.

This includes Interstate 25 between Mile Markers 403 and 423.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3621 10465 3636 10476 3651 10456 3628 10439
TIME...MOT...LOC 2122Z 238DEG 9KT 3633 10463

12/24
Special weather statement, Jul 11, 2:29 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
329 PM MDT Sat Jul 11 2020

NMZ227-228-112200-
Far Northeast Highlands-Johnson and Bartlett Mesas Including Raton
Pass-
329 PM MDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COLFAX COUNTY UNTIL
400 PM MDT...

At 329 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Raton Crews Airport, or 15 miles southwest of Raton,
moving northeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Raton and Raton Crews Airport.

This includes the following highways...
 Interstate 25 between Mile Markers 437 and 459.
 Highway 64 between Mile Markers 325 and 351.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3661 10468 3677 10481 3699 10449 3676 10430
TIME...MOT...LOC 2129Z 235DEG 16KT 3674 10467

12/24
Special weather statement, Jul 11, 5:15 PM MST, 43 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
615 PM MDT Sat Jul 11 2020

NMZ231-232-120045-
Eastern San Miguel County-Harding County-
615 PM MDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN MIGUEL AND SOUTH
CENTRAL HARDING COUNTIES UNTIL 645 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Mosquero, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Mosquero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3553 10408 3577 10407 3580 10372 3545 10374
TIME...MOT...LOC 0015Z 278DEG 8KT 3566 10401

24
Special weather statement, Jul 11, 5:29 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
629 PM MDT Sat Jul 11 2020

NMZ230-120115-
Union County-
629 PM MDT Sat Jul 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UNION COUNTY UNTIL
715 PM MDT...

At 629 PM MDT, Doppler radar was tracking a strong thunderstorm near
Clayton Lake State Park, or 16 miles northwest of Clayton, moving
east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Clayton, Clayton Lake State Park, Seneca, Mount Dora and Moses.

This includes Highway 64 between Mile Markers 405 and 429.

&&

LAT...LON 3650 10300 3650 10304 3621 10304 3638 10362
      3692 10357 3700 10321 3700 10301
TIME...MOT...LOC 0029Z 280DEG 29KT 3661 10340

24

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, San Miguel

When
July 11, 5:58 PM MST to 6:00 PM MST
Where
San Miguel County, 12.67 mi ENE of Bell Ranch
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.570, -103.880

Hail up to the size of quarters fell near Bell Ranch.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892628.